Perineal pruritus can be a challenge to diagnose and treat. I was not able to find much information in the literature on this condition. Is perineal pruritus a form of allergic dermatitis? Can it be caused by an adverse reaction to estrogen supplementation?—ANGIE FONTANA, MSN, ANP, CNS, Columbia, S.C.

Perineal pruritus includes pruritus ani (an unpleasant itching or burning sensation in the perianal region), vulvovaginal pruritus, and scrotal pruritus. Pruritus ani can be primary (idiopathic) or secondary (to either infectious etiologies, dermatologic conditions, systemic diseases, local irritants, or colorectal and anal causes) (Surg Clin North Am. 2010;90:125-135). Perineal pruritus has been observed following the administration of intravenous dexamethasone (Can J Anaesth. 2004;51:398). Contact dermatitis (either allergic or irritant to products such as lanolin, neomycin, parabens, topical anesthetics [the “-caine” family], toilet paper, feces, synthetic underclothing, and soaps) may result in pruritus ani. In women, estrogen deficiency has been associated with pruritus of the vagina and vulva (Skin Therapy Lett. 2001;6:305).—Philip R. Cohen, MD (149-10)